Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 3, 1996, 8:29 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1996, 8:29 PM EDT (00:29 UTC)
- Expired
- Sep 4, 1996, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 040030 FFWRNK VAC089-690-040415- FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 829 PM EDT TUE SEP 3 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...HENRY COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...MARTINSVILLE AT 828 PM DOPPLER RADAR SHOWED AN AREA OF SHOWERS WITH HEAVY DOWNPOURS MOTING INTO HENRY COUNTY. RADAR ESTIMATES THAT THESE SHOWERS HAVE THE POTENTIAL TO DUMP UP TO 1.5 INCHES OF RAIN PER HOUR...AND THESE SHOWERS WILL BE MOVING THROUGH THE COUNTY UNTIL AT LEAST 1000 PM. SOME AREAS ARE LIKELY TO SEE 2 INCHES OR MORE OF RAINFALL. THIS WOULD CAUSE CREEKS AND SMALL STREAMS TO COME OUT OF THEIR BANKS. FLOODING IS ALSO LIKELY ALONG LOW LYING ROADWAYQ. RESIDENTS OF HENRY COUNTY AND THE INDEPENDENT CITY OF MARTINSVILLE SHOULD USE CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:27 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 3, 8:27 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE SEP 3 1996
RADAR INDICATES STORM TOTAL RAINFALL OF 1 TO OVER 4 INCHES ACROSS
ROCKINGHAM AND PORTIONS OF CASWELL COUNTY IN NC AND IN HENRY...
FRANKLIN...PITTSYLVANIA AND CAMPBELL COUNTIES IN VA. BASED ON IFLOWS
DATA AND SFC REPORTS...RADAR RAINFALL ESTIMATES ARE LIKELY 1.5 TO
PERHAPS 3 TIMES TOO LOW IN THIS AREA. IN OTHER WORDS 2 TO 6 INCHES
OF RAIN (UNOFFICIAL REPORT OF 5.5 INCHES IN ROCKINGHAM COUNTY) HAS
FALLEN IN THE ABOVE MENTIONED AREAS. MOST OF THIS RAIN HAS OCCURRED
IN THE PAST 6 HOURS. BASED ON FLASH FLOODING ALREADY OCCURRING IN
PITTSYLVANIA COUNTY VIRGINIA AND ROCKINGHAM COUNTY NORTH CAROLINA AND
TRAINING RADAR ECHOES EXTENDING FM THE ABV MENTIONED AREA S INTO SRN
NC...WD STRONGLY RECOMMEND A FLASH FLOOD WATCH FOR THE ABOVE
MENTIONED COUNTIES AT LEAST FOR THE REMAINDER OF TONIGHT.
OTHERWISE...BASED ON RADAR TRENDS LOOKS LIKE 40 TO 50 PCT POPS FOR
REMAINDER OF TONIGHT W OF THE BLUE RIDGE AND LIKELY TO CATAGORICAL E
OF THE BLUE RIDGE. WD LIKE HEAVY RAIN POSSIBLE MENTIONED FOR ALL
ZONES E OF THE BLUE RIDGE FOR TONIGHT. AREAS OF FOG FOR MOST AREAS
AS WELL.
CRW...THANKS FOR COORD CALL.
WBC...NEED FLASH FLOOD WATCH FOR PORTIONS OF S-CNTRL VA. WANT HEAVY
RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS SEEM
TOO HIGH IN ALLEGHANY HIGHLANDS. NEED POPS ALL NIGHT CHC RAIN
ALL NIGHT LONG IN ALL ZONES. OTHERWISE...PREV FCST LOOKS
GOOD.
RDU...NEED FLASH FLOOD WATCH FOR PORTIONS OF N-CNTRL NC. WANT HEAVY
RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS NEED TO
BE RAISED E OF THE BLUE RIDGE. OTHERWISE...PREV FCST LOOKS
GOOD.
BLACKBURG CLIMO:
HIGH TDY: 67
ATTM: 64
LOW THIS AM: 63
PCPN 8AM-8PM:.32
FIRST GUESS NMBRS:
ROA 64/75 65
BCB 62/70 45
BOO 59/67 45
WLK 63/76 65
LYH 64/74 85
MTEIn the hours before
Special weather statement, Sep 3, 3:45 PM EDT, 4 hours 44 minutes before
VAZ044-032150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT TUE SEP 3 1996 ...HEAVY DOWNPOURS CONTINUE ACROSS PITTSYLVANNIA COUNTY... AT 345 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA SHOWED A BAND OF SHOWERS WITH VERY HEAVY RAIN REMAINS ACROSS THE CENTRAL PORRION OF PITTSYLVANNIA COUNTY. RADAR ESTIMATES RAINFALL OF UP TO AN INCH PER HOUR...AND A TOTAL OF UP TO 3 INCHES SINCE ABOUT NOON TODAY. POLICE IN BOTH CHATHAM AND DANVILLE REPORT A FEW STREETS IN BOTH CITIES WITH STANDING WATER. THIS MINOR FLOODING WILL BECOME MORE WIDESPREAD AS THE HEAVY RAIN CONTINUES. THE RAIN IS EXPECTED TO TAPER OFF TO LIGHTER SHOWERS BY ABOUT 500 PM. HOWEVER...THERE IS A CHANCE FOR ADDITIONAL SHOWERS WITH HEAVY RAIN OVERNIGHT. PEOPLE IN FLOOD PRONE AREAS OF PITTSYLVANNIA COUNTY SHOULD KEEP AN EYE ON THE WEATHER TONIGHT...AND BE PREPARED TO TAKE ACTION IF ADDITIONAL HEAVY RAIN CAUSES FLOODING. RESIDENTS OF DANVILLE AND CHATHAM SHOULD USE CAUTION WHILE TRAVELING THIS EVENING...AS SOME ROADS AND LOW-LYING AREAS MAY BE COVERED BY WATER. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
| Sep 3, 11:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Sep 4, 9:24 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | City of Danville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.